Texas, 2016

Damaging Winds in Texas, July 14, 2016

July 14, 2016 · NWS MAF · 2 events in 2 counties and zones

/Mexico border. Intense surface heating and good moisture contributed to storms with strong winds developing across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a broad upper level ridge over the region centered over the U.S./Mexico border. Intense surface heating and good moisture contributed to storms with strong winds developing across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 14, 4:57 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 14, 4:57 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
557 PM CDT THU JUL 14 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. A couple of surface troughs
are expected to produce a few thunderstorms across portions of
southeast New Mexico and the northwest Permian Basin and along
and just east of the Guadalupe and Davis Mountains this evening.
Confidence was not high enough to mention at any of the terminals,
however. Activity should diminish by late this evening. More
storms possible Friday afternoon in similar areas. Winds will
generally be southeast at 10 to 20 mph and gusty at times.

12

&&

.PREV DISCUSSION... /issued 246 PM CDT THU JUL 14 2016/

DISCUSSION...

WV imagery shows the upper ridge centered over the U.S./Mexico
border, from the west coast into Texas, resulting in another
afternoon of triple-digit highs across much of West Texas and
Southeast New Mexico.  Today marks day 12 of KMAF's 38-day
climatological peak, but a little relief may be on the way over the
next few days as the ridge dislodges from its current position.
Models don't move it much over the next 48 hours, but do begin
bringing thicknesses down after today, for a downward trend in
temps. Therefore, the Heat Advisory will be allowed to expire this
evening as scheduled, and it does not look to be required thru the
extended.

After around 48 hours, an upper trough begins digging into the NW
CONUS, and this will push the ridge east, to the Arklatex by Sunday
night, and then to the Texas/OK Panhandles by midweek.  Not only
will thicknesses continue to decrease thru this time before
leveling out, but sfc flow will back a little as easterlies take
hold, allowing temps most areas to drop below the century mark
Monday into the extended.  Temps should remain above-normal,
however.

Unfortunately, chances of rain remain slim-to-none.  The low-lvl
theta-e ridge will continue to orient SW-NE over the region the
next couple of days, assisting diurnal convection in upslope flow
over the higher terrain each afternoon. but models weaken or
dissolve this feature after 48 hours or so, so the extended looks
dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77 103  74 101 /  10  10  10   0
Carlsbad                       74 102  73 102 /  20  20  20  10
Dryden                         78  98  74  97 /  10   0   0   0
Fort Stockton                  77 102  76 101 /  10  10   0   0
Guadalupe Pass                 75  98  72  97 /  20  20  20  10
Hobbs                          74  98  72  99 /  10  10  20   0
Marfa                          64  97  65  96 /  20  20  10  10
Midland Intl Airport           78 103  76 102 /  10  10  10   0
Odessa                         79 101  77 101 /  10  10  10   0
Wink                           77 104  76 103 /  10  10  20   0

&&

.MAF Watches/Warnings/Advisories...
NM...Heat Advisory until 7 PM MDT this evening for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

TX...Heat Advisory until 8 PM CDT this evening for Andrews-Big Bend
     Area-Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Loving-Martin-Midland-Pecos-Reeves County and Upper Trans
     Pecos-Upton-Ward-Winkler.

&&

67/44
Hazardous weather outlook, Jul 14, 12:28 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT THU JUL 14 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CDT THU JUL 14 2016 /1228 PM MDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HEAT ADVISORY CONTINUES THROUGH EARLY THIS EVENING FOR THE
SOUTHEAST NEW MEXICO PLAINS, WESTERN AND CENTRAL PERMIAN BASIN,
PARTS OF THE TRANS PECOS, DAVIS AND APACHE MOUNTAINS, AND BIG
BEND AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING OVER THE
DAVIS MOUNTAINS AND MARFA PLATEAU, WITH MORE ISOLATED STORMS
FARTHER NORTH INTO SOUTHEAST NEW MEXICO AND THE NORTHWESTERN
PERMIAN BASIN.  THE GREATEST CONCERN WITH STRONGER STORMS WILL BE
THE POTENTIAL FOR STRONG, DAMAGING WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 14, 4:11 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT THU JUL 14 2016

NMZ033-034-TXZ045-050-142245-
CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-ANDREWS TX-GAINES TX-
511 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA...NORTHWESTERN
ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 545 PM CDT/445 PM
MDT/...

AT 507 PM CDT/407 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTH OF NADINE...OR 11 MILES NORTHEAST OF
EUNICE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKEL CITY AND NADINE...
OPEN COUNTY OF NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3229 10311 3261 10319 3268 10281 3230 10276
TIME...MOT...LOC 2207Z 240DEG 49KT 3258 10306

12
Special weather statement, Jul 14, 4:27 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT THU JUL 14 2016

TXZ045-142315-
GAINES TX-
527 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND WESTERN
DAWSON COUNTIES UNTIL 615 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SEAGRAVES AIRPORT TO NEAR GAINES COUNTY
PARK. MOVEMENT WAS EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SEMINOLE...DENVER CITY...SEAGRAVES...SEAGRAVES AIRPORT...LOOP...
GAINES COUNTY PARK...CEDAR LAKE...MCKENZIE LAKE...
ASHMORE AND FAIRVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3258 10220 3276 10284 3296 10284 3296 10221
TIME...MOT...LOC 2227Z 280DEG 17KT 3295 10248 3289 10270

10
Special weather statement, Jul 14, 4:47 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT THU JUL 14 2016

NMZ033-034-TXZ045-050-142315-
CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-ANDREWS TX-GAINES TX-
547 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEA...NORTHWESTERN
ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 615 PM CDT/515 PM
MDT/...

AT 546 PM CDT/446 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES EAST OF EUNICE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN LEA...
NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3215 10311 3251 10314 3253 10285 3223 10284
TIME...MOT...LOC 2246Z 239DEG 49KT 3248 10301

12
Special weather statement, Jul 14, 4:51 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT THU JUL 14 2016

NMZ034-TXZ059-060-142330-
SOUTHERN LEA COUNTY NM-WINKLER TX-LOVING TX-
551 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...WEST CENTRAL
WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL 630 PM CDT/530 PM
MDT/...

AT 550 PM CDT/450 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES WEST OF JAL...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENNETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3191 10358 3222 10354 3218 10334 3211 10314
      3180 10336
TIME...MOT...LOC 2250Z 239DEG 48KT 3209 10343

12
Special weather statement, Jul 14, 5:18 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT THU JUL 14 2016

TXZ050-150000-
ANDREWS TX-
618 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDREWS COUNTY UNTIL 700
PM CDT...

AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF EUNICE...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKEL CITY.

LAT...LON 3226 10305 3245 10305 3245 10284 3237 10258
      3210 10272
TIME...MOT...LOC 2318Z 292DEG 12KT 3238 10299

10
Special weather statement, Jul 14, 6:04 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 PM CDT THU JUL 14 2016

NMZ034-TXZ050-060-150045-
SOUTHERN LEA COUNTY NM-WINKLER TX-ANDREWS TX-
704 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WINKLER AND SOUTHWESTERN ANDREWS COUNTIES UNTIL 745 PM CDT/645 PM
MDT/...

AT 703 PM CDT/603 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF JAL AIRPORT...OR 10 MILES NORTHEAST
OF JAL...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JAL AND JAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3228 10317 3232 10293 3199 10281 3197 10322
TIME...MOT...LOC 0003Z 355DEG 12KT 3222 10306

10

The radar

The Midland/Odessa radar (KMAF), 45 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martin

When
July 14, 6:37 PM CST
Where
Martin County, 2 mi WNW of Tarzan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.311, -102.002

A thunderstorm moved across Martin County and produced a 61 mph wind gust near Tarzan.

Thunderstorm Wind, Andrews

When
July 14, 7:05 PM CST
Where
Andrews County, 2 mi E of Andrews
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.320, -102.516

A thunderstorm moved across Andrews County and produced a 58 mph wind gust near the City of Andrews.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650397, 650399.